Involve: A Journal of Mathematics
- Volume 10, Number 2 (2017), 243-255.
Characterizations of the round two-dimensional sphere in terms of closed geodesics
The question of whether a closed Riemannian manifold has infinitely many geometrically distinct closed geodesics has a long history. Though unsolved in general, it is well understood in the case of surfaces. For surfaces of revolution diffeomorphic to the sphere, a refinement of this problem was introduced by Borzellino, Jordan-Squire, Petrics, and Sullivan. In this article, we quantify their result by counting distinct geodesics of bounded length. In addition, we reframe these results to obtain a couple of characterizations of the round two-sphere.
Involve, Volume 10, Number 2 (2017), 243-255.
Received: 30 August 2015
Revised: 7 March 2016
Accepted: 25 March 2016
First available in Project Euclid: 13 December 2017
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Kennard, Lee; Rainone, Jordan. Characterizations of the round two-dimensional sphere in terms of closed geodesics. Involve 10 (2017), no. 2, 243--255. doi:10.2140/involve.2017.10.243. https://projecteuclid.org/euclid.involve/1513135629